Journal Information
Vol. 42. Issue S2.
Pages 139 (November 2020)
Share
Share
Download PDF
More article options
Vol. 42. Issue S2.
Pages 139 (November 2020)
233
DOI: 10.1016/j.htct.2020.10.235
Open Access
ALL-TRANS RETINOIC ACID-INDUCED MYOSITIS IN A 36-YEAR-OLD PATIENT WITH ACUTE PROMYELOCYTIC LEUKAEMIA
Visits
...
M.J. Atanazio, G.H.H. Fonseca
Universidade de São Paulo (USP), São Paulo, SP, Brazil
Article information
Full Text

We report a case of a 36-year-old male that was diagnosed with acute promyelocytic leukemia and was treated with all-trans retinoid acid and idarrubicin. 9 days after ATRA introduction he developed a fever. He was started on broad-spectrum antibiotic and was extensively investigated for infectious diseases without confirmation of an infectious etiology. 24 days after ATRA introduction he complained of pain in his right calf. Physical examination showed redness, and swelling, doppler ultrasound was was negative for deep vein thrombosis. He underwent a magnetic resonance imaging scan that detected volumetric increase in medial and lateral gastrocnemius and edema; findings were suggestive of myositis. He was treated with ATRA withdrawal and dexamethasone with rapid improvement of his condition. A follow-up magnetic resonance imaging scan was done 7 days after corticotherapy and showed no signs of myositis. At the time of this writing he is receiving maintenance with 6-mercaptopurine, methotrexate and ATRA. He remains in remission and did not experience myositis recurrence. To the best of our knowledge, only 15 cases of ATRA-related myositis have been reported to date. This report highlights the importance of a rare but important ATRA side effect that, if not promptly recognized, can have a fatal course.

Idiomas
Hematology, Transfusion and Cell Therapy

Subscribe to our newsletter

Article options
Tools